Heavy Rain, Floyd
- When
- July 22, 3:30 PM EST to 4:30 PM EST
- Where
- Floyd County, Brainard
- Reported by
- Public
- Coordinates
- 37.670, -82.900
The Middle Creek iflows gage near mile marker 2 on KY 114 reported 2.48 inches of rainfall in an hour.
Residents of Perry and Floyd counties experienced isolated instances of wind damage and very heavy rainfall from thunderstorms that moved across the area during the early evening hours of July 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Residents of Perry and Floyd counties experienced isolated instances of wind damage and very heavy rainfall from thunderstorms that moved across the area during the early evening hours of July 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 22, 2:56 PM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 356 PM EDT FRI JUL 22 2011 .SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED THE BIG STORY CONTINUES TO BE THE HEAT. WILL KEEP THE HEAT ADVISORY AND WARNINGS OUT...PARTLY BECAUSE WE HAVE HAD SO MANY CONSECUTIVE DAYS OF HIGH HEAT...HIGH RELATIVE HUMIDITY AND TEMPERATURE STAYING NEAR THE MID 70S AT NIGHT. THIS IS A POTENTIALLY DEADLY SITUATION FOR FOLKS THAT DO NOT HAVE ACCESS TO AIR CONDITIONING. THE UNSTABLE MOIST CONDITIONS ARE CONTINUING THROUGH SUNDAY NIGHT. THIS MEANS THAT THE PATTERN WITH THUNDERSTORMS POPPING UP IN THE EARLY MORNING AND AGAIN IN THE AFTERNOON SHOULD CONTINUE. I DO NOT HAVE GREAT CONFIDENCE IN ANY ONE MODEL AS FAR AS TRACKING ANY PERTURBATIONS ROTATING AROUND THE RIDGE...SO HAVE LEANED TOWARD PERSISTENCE. FOR TEMPERATURES...THE RAW MOS CONTINUES TO BE RUNNING HIGH...SO GENERALLY WENT WITH A BLEND OF THE BIAS AND ELEVATION CORRECTED MODEL CONSENSUS AND THE CONSENSUS MOS...FOR THE TEMPERATURES. THE MAIN CONCERN FOR THIS EVENING IS SOME MINOR NUISANCE FLOODING ASSOCIATED WITH THE MOISTURE LADEN SLOW MOVING THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER. THE SPC WAS SHOWING SOME BIG NUMBERS FOR CAPE IN THE EASTERN PORTION OF THE FORECAST AREA...SO THIS IS THE AREA THAT IS MOST LIKELY TO SEE SOME ONE OR TWO SEVERE THUNDERSTORMS THIS EVENING. .LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED THE MODELS REMAIN IN REASONABLE AGREEMENT THROUGH THE PERIOD WITH THE UPPER RIDGE HAVING SHIFTED TO THE WEST AND SOUTHWEST AND A TROUGH OVER THE GREAT LAKES AND EASTERN SEABOARD INITIALLY. THE MODELS PROG HEIGHTS TO THEN RISE LOCALLY THROUGH MID WEEK TO THU WITH THE RIDGE AXIS GENERALLY ALIGNED WEST TO EAST FROM THE MID MS VALLEY TO THE APPALACHIANS. THE 12Z GFS IS HIGHER WITH THE HEIGHTS BY THU AND NOT AS FAST TO SHIFT THE RIDGE EAST AS THE 12Z ECMWF. THIS IS LIKELY DUE TO A WEAKER NORTHERN US TROUGH BY 0Z FRI. THE 0Z/12Z GFS ENSEMBLE MEAN HOLD ONTO THE EAST TO WEST ORIENTED RIDGE THROUGH AT LEAST 0Z FRI. THE 12Z ECMWF BROUGHT MOISTURE BACK INTO THE REGION QUICKER THAN THE 0Z ECMWF BY THU INTO FRI. PER ISC COORDINATION AND LEANING TOWARD 12Z GFS/12Z GFSENSEMBLE MEAN...OPTED TO GO WITH THE RIDGE AXIS HOLDING ON OVER THE AREA ON WED INTO THU. THE OTHER RECENT TREND IN RECENT MODEL RUNS IS FOR A DRIER AIRMASS BY LATE MON NIGHT INTO TUE UNDER SFC HIGH PRESSURE. FOR NOW...KEPT POPS IN THE CHANCE RANGE FOR MON AND NEARLY THE SAME MON EVENING COMPARED TO THE PREVIOUS FORECAST AS CONVECTION IS ANTICIPATED IN ADVANCE OF A SFC COLD FRONT AND ASSOCIATED TROUGH MOVING BY. THE FRONT SHOULD EXIT THE REGION ON MON EVENING WITH SFC AND UPPER LEVEL HIGH PRESSURE DOMINATING FOR THE MOST OF THE REST OF THE PERIOD. THE MAIN CHANGES MADE WITH THIS CYCLE WERE TO GO WITH DRY POPS ON TUE AS THE MODEL CONSENSUS IS FOR HIGH PRESSURE TO BRING IN A DRIER AIRMASS AND SHOULD KEEP CONVECTION AT BAY. EVEN STILL DEWPOINT MODERATION SHOULD BE BRIEF FALLING INTO THE UPPER 60S PERHAPS BRIEFLY MID 60S MON NIGHT OR TUE. HOWEVER...MANY LOCATIONS HAVE BEEN WET RECENTLY AND MORE RAIN SHOULD OCCUR BY THE EXTENDED TIME FRAME. EVAPOTRANSPIRATION SHOULD KEEP THE DEWPOINTS TOWARD THE HIGHER END OF GUIDANCE. PERSISTENCE FROM THIS SUMMER SEASON SUPPORTS THIS. WENT DRY WITH POPS ON WED WED DUE TO RISING HEIGHTS THAT SHOULD LEAD TO SUFFICIENT SUBSIDENCE TO PRECLUDE DIURNAL CONVECTION. MODEL GUIDANCE OTHER THAN 12Z ECMWF SUPPORTS A DRY FORECAST FOR THU AS WELL. A VERY ISOLATED THUNDERSTORM MIGHT OCCUR WED OR THU...BUT LOW CONFIDENCE AND COVERAGE IF ANY DID DEVELOP EITHER DAY SHOULD BE VERY MEAGER. RETURN FLOW AND DISTURBANCES POSSIBLY MOVING AROUND THE RIDGE COULD LEAD TO SHRA/TSRA DEVELOPMENT ON FRI AND WENT WITH SLIGHT POPS THEN. && .AVIATION.../18Z TO 18Z/ SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THESE STORM WILL HAVE PRETTY HEAVY RAIN...SO EXPECT IFR OR LOWER FOR ANY STORMS THAT MOVE ACROSS THE TAF STATIONS TODAY. ANTICIPATE PATCHY DENSE FOG DEVELOPING IN THE VALLEYS...ESPECIALLY IN PLACES THAT SEE RAIN TODAY. HAVE INCLUDED A TEMPO TO ALL SITES FOR VSBY DOWN TO IFR. WINDS THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE OUTSIDE OF THE IMMEDIATE VICINITY OF ANY STRONGER STORM. EXPECT PATCHY DENSE FOG AGAIN NEAR DAWN WHICH SHOULD BE BURNING OFF BY ABOUT 13Z. && .JKL WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM EDT SATURDAY FOR KYZ044- 050>052-058>060-068-069-079-080-083-084. HEAT ADVISORY UNTIL 9 PM EDT SATURDAY FOR KYZ085>088-104-106>120. && SHORT TERM...JJ LONG TERM...JP AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 405 PM EDT FRI JUL 22 2011 KYZ044-050>052-058>060-068-069-079-080-083-084-231000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...WHITLEY CITY 405 PM EDT FRI JUL 22 2011 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. HEAT INDEX VALUES WILL TOP OUT AT AROUND 105 DEGREES THROUGH THIS EVENING. THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THE STORMS WILL BE SLOW MOVING...OR PASS REPEATEDLY OVER THE SAME LOCATIONS...WHICH COULD RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ONE OF TWO STORMS MAY BECOME SEVERE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX VALUES WILL TOP OUT AT AROUND 105 DEGREES AGAIN SATURDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT. ANY SLOW MOVING THUNDERSTORMS...OR STORMS THAT PASS REPEATEDLY OVER THE SAME LOCATIONS...MAY RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ085>088-104-106>120-231000- WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD- LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE... JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... WHITESBURG...INEZ...PIKEVILLE 405 PM EDT FRI JUL 22 2011 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. HEAT INDEX VALUES WILL TOP OUT AT BETWEEN 100 AND 105 DEGREES THROUGH THIS EVENING. THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THE STORMS WILL BE SLOW MOVING...OR PASS REPEATEDLY OVER THE SAME LOCATIONS...WHICH COULD RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX VALUES WILL TOP OUT AT AROUND 100 DEGREES AGAIN SATURDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT. ANY SLOW MOVING THUNDERSTORMS...OR STORMS THAT PASS REPEATEDLY OVER THE SAME LOCATIONS...MAY RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ/JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 3 WSW PRESTONSBURG 37.65N 82.82W
07/21/2011 FLOYD KY FIRE DEPT/RESCUE
ONE FOOT OF FLOWING WATER WAS REPORTED TO BE OVER SOUTH
CLARK DRIVE NEAR PRESTONSBURG ELEMENTARY SCHOOL. LOW
LYING FLOODING WAS ALSO REPORTED ON STATION BRANCH...BIG
BRANCH OF ABBOTT CREEK...AND ABBOTT CREEK JUST WEST OF
PRESTONSBURG.
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 141 PM EDT FRI JUL 22 2011 KYZ110-113-115-117-118-221815- FLOYD-KNOTT-PERRY-LESLIE-LETCHER- 141 PM EDT FRI JUL 22 2011 THROUGH 215 PM EDT FRIDAY AFTERNOON... SOUTH CENTRAL FLOYD... SOUTHERN KNOTT... SOUTHEASTERN PERRY... EXTREME EAST CENTRAL LESLIE AND LETCHER. AT 139 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR DAY...OR NEAR WHITESBURG...MOVING NORTHWEST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DONGOLA AROUND 145 PM EDT...OSCALOOSA AROUND 150 PM EDT...TRAILER AROUND 155 PM EDT...HOT SPOT AROUND 200 PM EDT...LETCHER AROUND 205 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 20 TO 30 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RAINFALL OF 1 TO 2 INCHES PER HOUR IS EXPECTED AND COULD CAUSE DITCHES...LOW WATER CROSSINGS AND SMALL STREAMS TO RUN FULL. JACOBSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 258 PM EDT FRI JUL 22 2011 KYZ052-104-106-221930- ROWAN-ELLIOTT-MORGAN- 258 PM EDT FRI JUL 22 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT FRIDAY AFTERNOON... EXTREME SOUTH CENTRAL ROWAN... SOUTHWESTERN ELLIOTT AND CENTRAL MORGAN. AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIBERTY ROAD...OR NEAR WEST LIBERTY...MOVING NORTHEAST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...INDEX AROUND 305 PM EDT...WEST LIBERTY AROUND 310 PM EDT...YOCUM AROUND 315 PM EDT...POMP AROUND 325 PM EDT...LICK BRANCH AROUND 330 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF XX TO XX MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RAINFALL OF 1 TO 2 INCHES PER HOUR IS EXPECTED AND COULD CAUSE DITCHES...LOW WATER CROSSINGS AND SMALL STREAMS TO RUN FULL. JACOBSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 319 PM EDT FRI JUL 22 2011 KYZ052-104-106-222000- ROWAN-ELLIOTT-MORGAN- 319 PM EDT FRI JUL 22 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400 PM EDT FRIDAY AFTERNOON... EASTERN ROWAN... WESTERN ELLIOTT AND EXTREME NORTH CENTRAL MORGAN. AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAGNER STORE...OR 9 MILES NORTHWEST OF SANDY HOOK...MOVING NORTHEAST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALE AROUND 325 PM EDT...STARK AROUND 345 PM EDT...HALDEMAN AROUND 350 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES UP TO TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 347 PM EDT FRI JUL 22 2011 KYZ051-052-060-106-222015- ROWAN-BATH-MENIFEE-MORGAN- 347 PM EDT FRI JUL 22 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415 PM EDT FRIDAY AFTERNOON... EXTREME SOUTH CENTRAL ROWAN... EXTREME SOUTHEASTERN BATH... WEST CENTRAL MORGAN AND NORTHEASTERN MENIFEE. AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG WOODS...OR 8 MILES EAST OF FRENCHBURG...MOVING WEST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DENNISTON AROUND 410 PM EDT...SCRANTON AROUND 415 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 428 PM EDT FRI JUL 22 2011 KYZ052-104-222115- ROWAN-ELLIOTT- 428 PM EDT FRI JUL 22 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515 PM EDT FRIDAY AFTERNOON... CENTRAL ROWAN AND NORTHWESTERN ELLIOTT. AT 428 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATES...OR 6 MILES NORTHEAST OF MOREHEAD...MOVING NORTHEAST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALE AROUND 445 PM EDT...ELLIOTTVILLE AROUND 455 PM EDT...HALDEMAN AROUND 500 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
The Jackson,KY radar (KJKL), 37 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
The Middle Creek iflows gage near mile marker 2 on KY 114 reported 2.48 inches of rainfall in an hour.
A couple of trees were blown down off of KY Hwy 28 near Buckhorn High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326735, 326733.